Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2017, 3:59 PM EDT for Long County, McIntosh County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 3:59 PM EDT (19:59 UTC)
- Expired
- May 4, 2017, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Long County, GA, McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 120 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WUUS52 KCHS 041959
SVRCHS
GAC183-191-042045-
/O.NEW.KCHS.SV.W.0050.170504T1959Z-170504T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
359 PM EDT THU MAY 4 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
McIntosh County in southeastern Georgia...
Long County in southeastern Georgia...
* Until 445 PM EDT
* At 359 PM EDT, a severe thunderstorm was located 10 miles south of
Tibet, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Tibet, Jones, Townsend and Cox.
This warning includes I-95 in Georgia near mile marker 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3145 8162 3147 8161 3150 8165 3152 8166
3152 8167 3154 8166 3155 8170 3158 8170
3159 8171 3173 8156 3167 8146 3164 8143
3165 8142 3164 8140 3139 8157
TIME...MOT...LOC 1959Z 210DEG 29KT 3146 8163
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JRL2 follow-up statements
606
WWUS52 KCHS 042012
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
412 PM EDT THU MAY 4 2017
GAC183-191-042045-
/O.CON.KCHS.SV.W.0050.000000T0000Z-170504T2045Z/
McIntosh GA-Long GA-
412 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR MCINTOSH AND LONG COUNTIES...
At 412 PM EDT, a severe thunderstorm was located near Tibet, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Tibet, Jones, Townsend and Cox.
This warning includes I-95 in Georgia near mile marker 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3145 8159 3147 8161 3150 8165 3152 8166
3152 8167 3154 8166 3155 8167 3161 8164
3173 8156 3167 8146 3164 8143 3165 8142
3164 8140 3143 8154
TIME...MOT...LOC 2012Z 211DEG 28KT 3154 8157
HAIL...1.00IN
WIND...60MPH
$$
JRL480
WWUS52 KCHS 042025
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
425 PM EDT THU MAY 4 2017
GAC183-191-042045-
/O.CON.KCHS.SV.W.0050.000000T0000Z-170504T2045Z/
McIntosh GA-Long GA-
425 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR MCINTOSH AND LONG COUNTIES...
At 425 PM EDT, a severe thunderstorm was located near Tibet, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Tibet, Jones and Townsend.
This warning includes I-95 in Georgia near mile marker 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3152 8158 3157 8164 3161 8164 3173 8156
3167 8146 3164 8143 3165 8142 3164 8140
3151 8149 3151 8154
TIME...MOT...LOC 2025Z 208DEG 25KT 3161 8152
HAIL...0.75IN
WIND...60MPH
$$
JRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:37 PM EDT, 22 minutes earlier.
Area forecast discussion, May 4, 3:37 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
337 PM EDT Thu May 4 2017
.SYNOPSIS...
A cold front will shift offshore early Friday. High pressure
will build across the region Friday bringing drier and cooler
conditions through early next week. A backdoor cold front could
approach the area next Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Severe risk increasing south of the I-16 corridorm, including
Savannah Metro Area.
Likely to categorical pops for tonight are on track with lows
mid 50s across far interior Southeast Georgia to the upper 60s
along the lower South Carolina coast.
Instability has been a limiting factor for severe weather so
far this afternoon. This was captured well by the 04/18z special
raob from KCHS which showed considerable dry air still in place
with meager instability. The line of showers/tstms that is
approaching from the south will continue to march northeast
across much of Southeast South Carolina and Southeast Georgia
this evening. Moisture advection from the Atlantic should
intensify over the next 1-2 hours, especially across the
central/eastern zones, as low-level jetting begins to take hold.
This may promote a slight uptick in the intensity of the line
as it crosses the Altamaha River. With bulk shear still 40-50 kt
and RAP hodographs showing a distinct turning of winds with
height, a few supercells will be possible over the next few
hours. Damaging winds and isolated tornados are the main threats
right now.
Once the initial line of showers/tstms moves through, there
will be a break for several hours before convection once again
redevelops with the approaching cold front. The geometry of the
deepest moisture plume, corridor of upper difluence ahead of the
upper low and the best of stronger low- level wind suggests
convection will blossom over Southern South Carolina during the
early morning hours. There will be another low-end risk for
damaging winds and/or tornado with this activity. Again,
instability will be a limiting factor, although this could be
overcome by increased forcing aloft.
Breezy to windy conditions will occur along the lower South
Carolina coast this evening into the early morning hours as
guidance shows a potent boundary layer wind maxima moving nearly
perpendicular to the coast between Hilton Head and Cape Romain.
The highest winds are poised to affect Charleston County where
NAM-based marine guidance at FBIS1 shows a period of wind gusts
possibly approaching 40-45 mph at times. Suspect the highest
winds will be confined to beaches so a Wind Advisory will not be
issued. However, breezy conditions will likely be felt across
most of the counties across the lower South Carolina coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
An upper trough will remain over the east coast during the short
term. At the surface, low pressure over the OH Valley Friday will
slowly move to the northeast into Saturday, pulling a cold front that
is offshore further to the east. Cooler high pressure will build
into the Southeast behind the front Friday into Saturday. Another
cold front could move through our area from the north on Sunday,
bringing a reinforcing shot of cooler air. No precipitation is
expected with this front. Overall the short term will remain dry,
with the exception of some showers offshore Friday night into
Saturday morning, associated with the cold front moving further
offshore. High temperatures will be a few degrees below normal, with
the coolest day being Friday. Friday night will be the coldest night
in the short term with temperatures falling into the upper 40s far
inland, and the lower 50s at the immediate coast. It will also be
breezy during the daylight hours Friday and to a lesser extent
Saturday due to a strong gradient across the area. A Lake Wind
Advisory may be needed, especially Friday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Generally cooler than normal and dry conditions to prevail through
about Tuesday as a deep upper trough lingers across the East Coast.
Cannot rule out a few showers Tuesday night through Thursday and
Wednesday as a weak low pressure and cold front approach from the
north. Expect a gradual warming trend through the period with the
coldest temperatures Monday morning in the 40s inland.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Main concern centered on potential for tstms at the terminals.
Approaching convective line moving across south-central Georgia
into the Florida Panhandle is on target to impact KSAV 20-23z
and could diminish before reaching KCHS. Once this activity
passes, expect dry conditions with a secondary area of tstms
moving across the terminals with the actual cold front early
Friday. Will show tempo groups 20-23 at KSAV for tstms and MVFR
vsbys, although briefly lower conditions will be possible. Will
hold off on any mention at KCHS with this initial line until
trends become more apparent. Overnight, guidance shows better
chance for impacts at KCHS so will show about a 3 hour period of
MVFR TSRA from beginning around 09z. Obviously, amendments will
be needed as the day progresses and additional data are
received.
Extended Aviation Outlook: VFR. Breezy/gusty conditions are expected
Friday and Saturday during the daylight hours.
&&
.MARINE...
Tonight: A Gale Warning will be posted for the Charleston
nearshore waters as guidance has been consistent for a number of
day now of showing a strong low-level boundary layer wind maxima
moving along the lower South Carolina coast this evening into
early Friday. Expect winds as high as 25-30 kt with frequent
gusts to 35-40 kt at times in that area. NAM MMG guidance for
FBIS1 shows sustained winds of 30 kt at 05/03z with 27kt at
05/06z. For the remainder of the waters, Small Craft Advisories
will remain posted for 20-25 kt with gusts to 30 kt. For
Charleston Harbor, gusts to Gale Force can not be ruled out
near the harbor entrance, but do not anticipate frequent gusts
to occur that high in the main portion of the harbor itself.
Seas will build as high as 7-9 ft for the Charleston County and
Georgia offshore waters with 4-7 ft elsewhere.
Friday through Tuesday: Small Craft Advisory conditions expected
through Saturday behind a cold front as deep low pressure remains
across the region. Winds will remain elevated into Sunday before
tapering off as high pressure builds in.
High Surf: Seas are expected to build to 7-9 ft off the
Charleston County coast tonight. Latest high-resolution NWPS
output shows a potential for breakers as high as 4-6 ft to occur
along the Charleston County beaches this evening into early
Friday. A High Surf Advisory will be posted 8pm-6am.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...High Surf Advisory from 8 PM this evening to 6 AM EDT Friday
for SCZ050.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ352-374.
Gale Warning until 6 AM EDT Friday for AMZ350.
Small Craft Advisory until 4 PM EDT Saturday for AMZ354.
Small Craft Advisory until 10 PM EDT Friday for AMZ330.
&&Hazardous weather outlook, May 4, 5:05 AM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 505 AM EDT Thu May 4 2017 AMZ330-350-352-354-374-050915- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 505 AM EDT Thu May 4 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Severe Thunderstorms: Some thunderstorms could become severe this afternoon into tonight along a developing warm front later today and also ahead of a cold front approaching from the west tonight. Damaging winds are expected to be the main hazard, although a few tornadoes cannot be ruled out. The window for potential severe weather across the waters will be from mid afternoon along the Georgia coast, spreading north into the remainder of the waters by early this evening. Isolated severe thunderstorms remain possible into the overnight ahead of a strong cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 050915- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 505 AM EDT Thu May 4 2017 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Severe Thunderstorms: Some thunderstorms could become severe this afternoon into tonight along a developing warm front later today and also ahead of a cold front approaching from the west tonight. Damaging winds are expected to be the main hazard, although a few tornadoes cannot be ruled out. The window for potential severe weather will first develop along and to the west of Interstate 95 by early afternoon, then spreading into the remainder of the area by sunset. Isolated severe thunderstorms remain possible into the overnight ahead of a strong cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ117-119-139-141-SCZ048>051-050915- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 505 AM EDT Thu May 4 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Severe Thunderstorms: Some thunderstorms could become severe this afternoon into tonight along a developing warm front later today and also ahead of a cold front approaching from the west tonight . Damaging winds are expected to be the main hazard, although a few tornadoes cannot be ruled out. The window for potential severe weather will first develop along and to the west of Interstate 95 by early afternoon and then spread into the remainder of the area by sunset. Isolated severe thunderstorms remain possible into the overnight ahead of a strong cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, May 4, 3:47 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Charleston SC 347 PM EDT Thu May 4 2017 GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-042300- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper- 347 PM EDT Thu May 4 2017 ...SEVERE THUNDERSTORMS POSSIBLE THROUGH LATE AFTERNOON... A line of strong to severe thunderstorms along the Altamaha River will continue to move northeast across much of Southeast Georgia and portions of southern South Carolina through late afternoon. Conditions are such that a few of these thunderstorms will be capable of producing damaging winds, marginally severe hail and isolated tornadoes. This is a developing situation. Stay tuned to NOAA Weather Radio, TV or your local news source for later statements and possible warnings from the National Weather Service.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:31 PM EDT | Severe Thunderstorm Warning | CHS | Long | 44 min |
| May 4, 4:35 PM EDT | Special Weather Statement | CHS | Effingham | 25 min |
| May 4, 4:41 PM EDT | Special Weather Statement | CHS | Liberty | 34 min |
| May 4, 4:46 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 44 min |
| May 4, 5:20 PM EDT | Special Weather Statement | CHS | Chatham | 25 min |
| May 4, 6:33 PM EDT | Special Weather Statement | CHS | Long | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.